Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS La Crosse, WI

August 1, 2000Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2000, 5:45 PM CDT for Allamakee County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 2000, 5:45 PM CDT (22:45 UTC)
Expired
Aug 1, 2000, 6:45 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:30 PM CDTThunderstorm Wind 53 EWaukon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 012246
SVRLSE
IAC005-012345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF WAUKON...MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WAUKON AT 615 PM CDT

THIS IS A CONTINUATION OF THE PREVIOUS WARNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLYU LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4345 9132 4345 9157 4321 9157 4319 9127

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 1, 2:45 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT TUE AUG 1 2000

DATA ANALYSIS NOW SHOWING THUNDERSTORM DEVELOPMENT OCCURRING IN AREA
OF GOOD INSTABILITY/FORCING ALONG INTERSECTION OF OUTFLOW FROM
ELEVATED CONVECTION OVER WISCONSIN AND THE FRONTAL BOUNDARY NORTH OF
LOW CENTERED NORTHWEST OF KRST.  THIS WILL BE THE MAIN CONCERN THIS
EVENING AS FRONT/STORMS MOVE SOUTHEAST THIS EVENING AND TONIGHT.

THE FRONT SHOULD BE LOCATED ACROSS THE EXTREME SOUTHERN PORTION OF
THE FORECAST AREA WEDNESDAY MORNING.  THIS WILL ALLOW SCATTERED
ACTIVITY TO CONTINUE INTO THE MORNING HOURS THERE.  01/12Z AVN
SHOWING THE BEST HANDLE ON THE CURRENT SITUATION AS WELL AS THE
SLOWER PROGRESSION OF THE OVERALL SYSTEM.

SURFACE HIGH PRESSURE MOVES INTO THE FORECAST AREA WEDNESDAY AS
ANOTHER UPPER DISTURBANCE MOVES ACROSS NORTHEAST WISCONSIN.  MOISTURE
TOO LIMITED TO WARRANT POPS AT THIS TIME.  AS THE HIGH BUILDS IN...
CLASSIC SETUP FOR VALLEY FOG WEDNESDAY NIGHT/THURSDAY MORNING.
WILL INTRODUCE THIS INTO THE ZONES.

MEAN PATTERN DOES NOT CHANGE MUCH THROUGH THE REMAINDER OF THE PERIOD
AS RIDGING REMAINS INTACT OVER THE WEST.  NEXT STRONG DISTURBANCE
DOES PUSH THE RIDGE SOUTH FRIDAY...ALLOWING ANOTHER SURFACE WAVE TO
MOVE ACROSS THE NORTHERN STATES.  THIS WAVE SHOULD AFFECT THE
FORECAST AREA SATURDAY AND SUNDAY.  FORECAST ALREADY REFLECTS THIS...
WILL CONTINUE PRECIPITATION CHANCES FOR SATURDAY AND EXTEND INTO
SUNDAY.  TEMPERATURES NEAR NORMAL LOOK REASONABLE.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Aug 1, 12:07 PM CDT, 5 hours 38 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 PM CDT TUE AUG 1 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SECTIONS OF SOUTHWEST INTO CENTRAL
WISCONSIN THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WAS LOCATED NEAR MANKATO MINNESOTA LATE THIS
MORNING...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH EXTREME
NORTHWEST IOWA AND INTO NEBRASKA. WARM...MOIST...AND UNSTABLE AIR
AHEAD OF THIS FRONT WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING...AS THE FRONT ADVANCES EASTWARD. SOME OF
THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN SEVERE WEATHER
THREATS BEING LARGE HAIL AND STRONG WINDS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON. STAY TUNED
FOR LATER STATEMENTS.

CONSIDINE
Local storm report, Aug 1, 3:13 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT TUE AUG 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    MAZEPPA                   MN   .75 INCH HAIL
08/01/00   WABASHA                        PEA TO DIME SIZE HAIL IN
                                          AND AROUND TOWN.

GUYER

N
Local storm report, Aug 1, 3:21 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT TUE AUG 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    MAZEPPA                   MN   .75 INCH HAIL
08/01/00   WABASHA                        PEA TO DIME SIZE HAIL IN
                                          AND AROUND TOWN.

0305 PM    POTSDAM                   MN   1 INCH HAIL
08/01/00   OLMSTED                        QUARTER SIZED HAIL.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0305 PM    ELGIN                     MN   1 INCH HAIL
08/01/00   WABASHA                        QUARTER SIZED HAIL.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

GUYER

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:41 PM CDTSevere Thunderstorm WarningARXAllamakee64 min
Aug 1, 5:20 PM CDTSevere Thunderstorm WarningARXWinneshiek55 min
Aug 1, 5:26 PM CDTTornado WarningARXWinneshiek64 min
Aug 1, 6:19 PM CDTSevere Thunderstorm WarningARXClayton, Fayette56 min
Aug 1, 6:42 PM CDTSevere Thunderstorm WarningARXAllamakee33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.